An algorithm for approximate counting of points on algebraic sets over finite fields

  • Ming -Deh Huang
  • Yiu -Chung Wong
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1423)


We present a randomized algorithm that takes as input a prime number p, and an algebraic set (represented by a system of polynomials) over the finite field Fp, and counts approximately the number of Fp-rational points in the set. For a fixed number of variables, the algorithm runs in random polynomial time with parallel complexity polylogarithmic in the input parameters (number of input polynomials, their maximum degree, and the prime p), using a polynomial number of processors. However, the degree of the polynomial bound on the running time grows sharply with the number of variables. A combinatorial analysis of the algorithm also shows that, when p is sufficiently large, a good approximate count is represented by Np D , where D is the highest possible dimension of an Fp-irreducible subvariety of the input defined over Fp, and N is the number of such distinct subvarieties. In addition, the algorithm computes these two numbers efficiently. It is also applied to obtain an asymptotic lower bound counting result in the case when an algebraic set defined over ℚ is reduced mod p, where p goes to infinity.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AH92]
    Leonard M. Adleman and Ming-Deh Huang, Primality testing and two dimensional Abelian varieties over finite fields, Lecture Notes in Mathematics, vol. 1512, Springer-Verlag, 1992.Google Scholar
  2. [Bei93]
    Richard Beigel, The polynomial method in circuit complexity, Proceedings of 8th Annual Structure in Complexity Theory Conference, IEEE Computer Society Press, May 1993, pp. 82–95.Google Scholar
  3. [GK86]
    Shafi Goldwasser and Joe Kilian, Almost all primes can be quickly certified, Proceedings of the Eighteenth Annual ACM Symposium on Theory of Computing (Berkeley, California), 28–30 May 1986, pp. 316–329.Google Scholar
  4. [GK91]
    Dima Grigoriev and Marek Karpinski, An approximation algorithm for the number of zeros of arbitrary polynomial over GF[q], Proceedings of 32nd IEEE Symposium on Foundation of Computer Science, 1991, pp. 662–669.Google Scholar
  5. [HI93]
    Ming-Deh Huang and Doug Ierardi, Counting rational points on curves over finite fields, Proceedings of 34th IEEE Symposium on Foundation of Computer Science, IEEE, 1993, pp. 616–625.Google Scholar
  6. [HW96]
    Ming-Deh Huang and Yiu-Chung Wong, Solving systems of polynomial congruences modulo a large prime, Proceedings of IEEE Symposium on Foundations of Computer Science, 1996, pp. 115–124.Google Scholar
  7. [HW97]
    Ming-Deh Huang and Yiu-Chung Wong, Solving systems of polynomial equations modulo a large prime, manuscript, a full version of [HW96].Google Scholar
  8. [Ier89]
    Douglas John Ierardi, The complexity of quantifier elimination in the theory of an algebraically closed field, Ph.D. thesis, Department of Computer Science, Cornell University, Ithaca, New York 14853–7501, 1989, also available as Technical Report no. TR 89-1030 of Computer Science Department, Cornell University.Google Scholar
  9. [Kal95]
    Erich Kaltofen, Effective Noether irreducibility forms and applications, Journal of Computer and System Sciences 50 (1995), no. 2, 274–295.MATHMathSciNetCrossRefGoogle Scholar
  10. [KL93]
    Marek Karpinski and Michael Luby, Approximating the number of zeroes of a GF[2] polynomial, Journal of Algorithms 14 (1993), 280–287.MATHMathSciNetCrossRefGoogle Scholar
  11. [LY94]
    David B. Leep and Charles C. Yeomans, The number of points on a singular curve over a finite field, Arch. Math. 63 (1994), 420–426.MATHMathSciNetCrossRefGoogle Scholar
  12. [NW88]
    Noam Nisan and Avi Wigderson, Hardness vs randomness, Proceedings of 29th Annual IEEE Symposium on Foundations of Computer Science, 1988, pp. 2–11.Google Scholar
  13. [Sch74]
    Wolfgang M. Schmidt, A lower bound for the number of solutions of equations over finite fields, Journal of Number Theory 6 (1974), 448–480.MATHMathSciNetCrossRefGoogle Scholar
  14. [Shi55]
    Goro Shimura, Reduction of algebraic varieties with respect to a discrete valuation of the basic field, American Journal of Mathematics 77 (1955), 134–176.MATHMathSciNetCrossRefGoogle Scholar
  15. [vLvdG88]
    Jacobus H. van Lint and Gerard van der Geer, Introduction to coding theory and algebraic geometry, DMV Seminar, no. Band 12, Birkhauser Verlag, 1988.Google Scholar
  16. [vzGKS93]
    Joachim von zur Gathen, Marek Karpinski, and Igor Shparlinski, Counting curves and their projections, Proceedings of 25th ACM Symposium on Theory of Computing, The Association of Computing Machinery, May 1993, pp. 805–812.Google Scholar
  17. [vzGS95]
    Joachim von zur Gathen and Igor Shparlinski, Finding points on curves over finite fields, Proceedings of 36th IEEE Symposium on Foundation of Computer Science, 1995.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Ming -Deh Huang
    • 1
  • Yiu -Chung Wong
    • 1
  1. 1.Computer Science DepartmentUniversity of Southern CaliforniaLos Angeles

Personalised recommendations